Hail, Athens
- When
- June 17, 3:05 PM EST
- Where
- Athens County, Millfield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.430, -82.100
In an unstable atmosphere, showers and thunderstorms developed during the heat of the afternoon on the 17th. A couple of these storms were strong enough to produce hail and isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In an unstable atmosphere, showers and thunderstorms developed during the heat of the afternoon on the 17th. A couple of these storms were strong enough to produce hail and isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 1:23 PM EST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 223 PM EDT Sun Jun 17 2018 .SYNOPSIS... Unsettled weather returns next week as a frontal boundary drops south into the region. && .NEAR TERM /THROUGH MONDAY/... As of 200 PM Sunday... Leftover convection has exited eastern WV and has left a fairly stable atmosphere in its wake, as evidenced by the deadened CU field across central WV. Noted some isold convection firing over southwest OH this afternoon. Broad 5H ridge will remain in place with stagnant flow at the mid to upper levels. Used blended models for temps and looks like we are still on track to barely crack criteria for excessive heat advisories on Monday. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 210 PM Sunday... Frontal boundary will sag south into the region Tuesday in to Wednesday, with increased chances for showers and thunderstorms across the area as it does so. Still looking at the possibility for a few stronger storms developing across northern zones where better instability will exist, however, overall threat looks to be fairly low. Any storms that do develop will produce heavy downpours. Heat advisory criteria on Tuesday looks to be a possibility across parts of the lowlands. Chances for showers and thunderstorms increase on Wednesday as a wave of low pressure moves through the area. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 220 PM Sunday... Frontal boundary will continue to sag south of the region at the start of the long term period, with somewhat drier weather across northern zones. However, boundary will return to the north by the weekend, as low pressure moves into the Great Lakes region. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 200 PM Sunday... Mostly VFR conditions can be expected except for isolated convection across southeast Ohio into this evening which may drift into WV. KEKN will see another round of morning fog with brief IFR conditions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and location of showers and thunderstorms could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... No widespread IFR is expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KMC/SL NEAR TERM...KMC SHORT TERM...SL LONG TERM...SL AVIATION...KMC
Hazardous Weather Outlook National Weather Service Charleston WV 425 AM EDT Sun Jun 17 2018 VAZ003-004-WVZ010-011-018>020-027>034-039-040-515>526-180715- Dickenson-Buchanan-Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 304 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026- 180715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Mingo-Logan-Boone- 304 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The combination of well above normal temperatures and high humidity Monday and Tuesday afternoon will create heat indices near 100, especially in urbanized areas. A heat advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Charleston WV
339 PM EDT SUN JUN 17 2018
OHZ066-067-075-172015-
Athens-Morgan-Perry-
339 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PERRY...
SOUTHWESTERN MORGAN AND NORTHWESTERN ATHENS COUNTIES...
At 338 PM EDT, a strong thunderstorm was located near Glouster,
moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Glouster, Chauncey, New Straitsville, Buchtel, Jacksonville, Murray
City, Trimble, Hemlock and Burr Oak State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3946 8196 3938 8216 3947 8219 3947 8217
3955 8216 3956 8216 3956 8223 3957 8223
3962 8214
TIME...MOT...LOC 1938Z 326DEG 13KT 3955 8215
KISTNERThe Charleston,WV radar (KRLX), 129 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees were blown down in Millfield.
Two trees were blown down in Chauncey, each bringing down electrical wires and blocking roads.
Several trees were downed by thunderstorm winds along Dale Road and County Route 2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755259, 755255, 755256, 755257.